Antonio E. Nardi, Richard Balon, Guy Chouinard, Fiammetta Cosci, Steven Dubovsky, Giovanni A. Fava, Rafael C. Freire, David J. Greenblatt, John H. Krystal, Karl Rickels, Thomas Roth, Carl Salzman, Richard I. Shader, Edward K. Silberman, Nicoletta Sonino, Vladan Starcevic and Steven J. Weintraub: The value of long-term clinical experience with benzodiazepines. International Task Force on Benzodiazepines
Hector Warnes’ reply to Ernst Franzek’s comment on his additional comment
It appears that Professor Franzek’s comments are complementary to mine but he seems to put the onus on the lack of update and neuropharmacological education of doctors in general. I would agree that every year there are so many changes in the research and clinical observations of our discipline that is difficult to keep up with the latest findings.
Clinically, we all have seen patients who are dependent on benzodiazepines and who become tolerant to its effect. Occasionally they may overdose when they are unable to sleep or have gone through a shattering life event. I have seen patients who make take up to 20 mg of clonazepam or 30 mg of alprazolam in moments of despair. Some may even come to my office with marked somnolence, ataxia, slurred speech, retrograde amnesia, diplopia and more rarely paradoxical excitement.
Of course, the patient should be admitted for detoxification in an Intensive Care Unit particularly when they also are taking potent analgesics like Tramadol or Codeine (opioids), alcohol, anti-hypertensive drugs or any other medication that may lead to nefarious drug interaction.
Once admitted to hospital the patient may have the contents of his/her stomach pumped out, be intubated and a toxicological screening performed. I was asked to see a patient in the medical ward after having been treated with flumazenil (Romazicon), a GABA antagonist for reversing the sedative effects of benzodiazepines. At first the medical staff was not certain of the blood concentration of benzodiazepines because the toxicological reports were not ready. They presumed that it was an overdose of benzodiazepines alone which is quite common and most of the time is not lethal. However, when receiving several doses of flumazenil (very short half-life) the patient started to have Grand Mal Seizures which were controlled with Midazolam and an anticonvulsant. Obviously, the flumazenil induced acute withdrawal symptoms which were well treated including continuous i.v. hydration. The doctors then asked me how to proceed. Flumazenil is considered a controversial drug.
I would like INHN members to address the issue of controversial drugs and what would be their definition.
March 19, 2020